SLT appears effective for steroid-induced glaucoma

February 1, 2007
Ed Edelson

New York-The idea of using selective laser trabeculoplasty (SLT) for steroid-induced glaucoma originated with a patient's stubborn resistance to surgery, according to Janet P. Serle, MD.

"Our observation started with a patient who had an IOP of 40 mm Hg" following intravitreal injection of triamcinolone acetonide (Kenalog, Bristol-Myers Squibb), said Dr. Serle, who is professor of ophthalmology and director of glaucoma fellowships at Mount Sinai School of Medicine, New York. "He said, 'Do anything, but don't operate on my eye.' We had the laser [Selecta II Glaucoma Laser System, Lumenis Ltd.] and gave it a try. Amazingly, it worked."

Dr. Serle and colleagues subsequently performed SLT on six patients with elevated IOP following intravitreal steroid injections. The patients had a mean pre-SLT IOP of 38 mm Hg in the steroid-injected eye. IOP was reduced to 25 mm Hg within 4 weeks and continued to decrease to the mid-teens over the next 5 months, Dr. Serle said. Four patients required a repeat SLT treatment; two of the four had adequate IOP following the laser treatment, and the other two required surgery for IOP control, she noted.

Latest chapter in long story

This chapter is the latest in a long story, Dr. Serle said.

"We've done a good job educating ourselves-in addition to our nonglaucoma, nonophthalmic colleagues-about steroid-induced glaucoma," she said. "It's been known for decades that chronic administration of steroids-in cream, ointment, intraocular, injectable, topical drops, or oral formulation-can lead to induced glaucoma."

Steroids administered via inhalation also may lead to glaucoma, she added, although it is less common.

Previous studies have determined that chronic administration of steroids will lead to the development of elevated IOP in 18% to 36% of patients who do not have glaucoma, Dr. Serle said. As many as 92% of patients with primary open-angle glaucoma will develop elevated IOP with chronic steroid use, she added, and first-degree relatives are also thought to be at greater risk.

"We know the development of elevated IOP varies in part due to the potency, duration, and route of administration of the steroid," she continued. "With topical administration, we can see an increase in 3 to 6 weeks. There are rare reports of IOP elevation beginning within hours or days. Systemic administration typically takes several weeks before we see an onset of elevation."

Typically, Dr. Serle said, IOP will return to pre-administration levels after the topical medication is stopped.

"Days to weeks later, elevated pressure almost invariably resolves, and a small number of patients will develop chronic open-angle glaucoma, presumably from irreversible changes in the outflow pathways," she said.

Another reason for IOP increase

Now that retinal specialists are using intravitreal steroid for "a long list of etiologies, such as macular edema," she said, "we are seeing an increase in steroid-induced glaucoma secondary to these injections. Complications include cataract progression and, rarely, endophthalmitis."

Related Content:

News